... buy a wide variety of the bone and joint issues. I've had 5 fractures. And most recently found out that I fractured my hip. There's a possibility other hip is also fractured. & I have done nothing to fracture hip. I have geriatric osteoarthritis, and I cannot find a doctor diagnose what is really wrong with me. I worked as a psychologist, and now I can no longer work and I can no longer function in my life as I used to. My joints and bones cause excruciating pain. I am 50 and basically lost most of my life. Is there anyone else out there going through what I'm going through? I feel alone. And I don't feel that anyone is listening to me
Unfortunately, this is coming to light as a long term side effect for Depo users. They now recommend that women not use it longer than a few years. Here is the newly added black box warning:
WARNING: LOSS OF BONE MINERAL DENSITY
Women who use Depo-Provera Contraceptive Injection may lose significant bone mineral density. Bone loss is greater with increasing duration of use and may not be completely reversible.
It is unknown if use of Depo-Provera Contraceptive Injection during adolescence or early adulthood, a critical period of bone accretion, will reduce peak bone mass and increase the risk for osteoporotic fracture in later life.
Depo-Provera Contraceptive Injection should not be used as a long-term birth control method (i.e., longer than 2 years) unless other birth control methods are considered inadequate. (See Warnings and Precautions (5.1)).
Clinical trials of these drugs are usually not long enough to determine long term effects-good or bad. This is one that has unfortunate long term use side effects that are now coming to light since women began using this contraceptive regularly long term starting back in the 80's and 90's. (It seems like by trying to avoid ones menstrual cycles leads to paying another price later!) You are not the only one. There are many women who used this method of birth control long term and had this happen. You have osteoporosis and bone density loss due to the use of Depo long term.
Warnings and Precautions
Loss of Bone Mineral Density
Use of Depo-Provera CI reduces serum estrogen levels and is associated with significant loss of bone mineral density (BMD). This loss of BMD is of particular concern during adolescence and early adulthood, a critical period of bone accretion. It is unknown if use of Depo-Provera CI by younger women will reduce peak bone mass and increase the risk for osteoporotic fracture in later life.
After discontinuing Depo-Provera CI in adolescents, mean BMD loss at total hip and femoral neck did not fully recover by 60 months (240 weeks) post-treatment [see Clinical Studies (14.3)]. Similarly, in adults, there was only partial recovery of mean BMD at total hip, femoral neck and lumbar spine towards baseline by 24 months post-treatment. [See Clinical Studies (14.2).]
Depo-Provera CI should not be used as a long-term birth control method (i.e., longer than 2 years) unless other birth control methods are considered inadequate. BMD should be evaluated when a woman needs to continue to use Depo-Provera CI long-term. In adolescents, interpretation of BMD results should take into account patient age and skeletal maturity.
Other birth control methods should be considered in the risk/benefit analysis for the use of Depo-Provera CI in women with osteoporosis risk factors. Depo-Provera CI can pose an additional risk in patients with risk factors for osteoporosis (e.g., metabolic bone disease, chronic alcohol and/or tobacco use, anorexia nervosa, strong family history of osteoporosis or chronic use of drugs that can reduce bone mass such as anticonvulsants or corticosteroids). Although there are no studies addressing whether calcium and Vitamin D may lessen BMD loss in women using Depo-Provera CI, all patients should have adequate calcium and Vitamin D intake.
I was on Depo for 15 years. I had heard that it can cause a lessening in bone density, so recently asked for a bone scan, to check for any signs of this. I am now 35 & have just had the scan, & I'm pleased to say that there has been no change to the density so far & all looks normal.
The Doctor advised me to ask for a repeat scan when I reach the menopause, to double check.
I have a history of osteoarthritis in my family, & several other similar conditions, so I was pleased to get this result.
Have you had a bone scan? If not, I'd ask for one.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 20 Feb 2012 • 3 answers
Updated 8 Nov 2014 • 1 answer
Updated 29 Nov 2016 • 1 answer
Updated 1 Sep 2016 • 3 answers
Updated 3 Apr 2017 • 2 answers